Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 20, NWS Grand Junction, CO

August 13, 2003Ouray County, San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 13, 2003, 8:27 PM MDT for Ouray County, San Miguel County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2003, 8:27 PM MDT (02:27 UTC)
Expired
Aug 13, 2003, 10:30 PM MDT
In force
2 hr
Issued by
NWS Grand Junction, CO
Area
Whole counties

Counties Ouray County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 110 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2003-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2003-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
3081 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 140232
FFWGJT
COC091-113-140430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
827 PM MDT WED AUG 13 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN OURAY COUNTY IN SOUTHWEST COLORADO
  EASTERN SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO

* UNTIL 1030 PM MDT

* AT 825 PM MDT...THE SAN MIGUEL COUNTY SHERIFF REPORTED HEAVY 
RAINFALL AND RUNOFF PRODUCE MUD SLIDES ALONG HIGHWAY 145...CLOSING 
THIS ROAD BETWEEN MILE MARKERS 72 AND 74 THREE MILES WEST OF 
TELLURIDE.  ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL MOVE 
THROUGH THE AREA BY 900 PM MDT...RAISING THE POTENTIAL FOR MORE A 
DANGEROUS FLASH FLOOD. 

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS...COUNTRY ROADS AND OTHER LOW LYING AREAS.  THE 
HEAVY RAINS COULD ALSO TRIGGER LARGER ROCK AND MUDSLIDES IN STEEP 
TERRAIN. DO NOT TRY TO CROSS A FLOODED ROAD. IF FLASH FLOODING IS 
OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD 
WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS 
RISING.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
GRAND JUNCTION.
$$
CJC

LAT...LON 3817 10759 3797 10761 3787 10791 3787 10818
          3811 10816 3815 10796
2 follow-up statements
000 
RWUS32 KGJT 140305
FFSGJT
COC091-113-140500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
904 PM MDT WED AUG 13 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM MDT FOR EASTERN SAN 
MIGUEL AND SOUTHERN OURAY COUNTIES...

THIS WARNING INCLUDES THE CITIES OF OURAY...RIDGWAY...TELLURIDE...
FALL CREEK...AND PLACERVILLE.

AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL BETWEEN RIDGWAY AND OURAY... 
20 MILES SOUTH OF MONTROSE. THESE STORMS WILL MOVE TO THE WEST AT 
10 MPH.

THESE SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN 
THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE 
FLASH FLOODING. FLASH FLOODING MAY OCCUR IN SMALL CREEKS AND 
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL 
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. IF YOU ARE NEAR A STREAM OR CREEK...SEEK 
HIGHER GROUND IMMEDIATELY.

$$
CUOCO
000 
RWUS32 KGJT 140428
FFSGJT
COC091-113-140500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1025 PM MDT WED AUG 13 2003

...THE FLASH FLOOD WARNING IN EFFECT FOR SOUTHERN OURAY AND 
EASTERN SAN MIGUEL COUNTIES WILL EXPIRE AT 1030 PM MDT...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOODING THREAT. LAW ENFORCEMENT AGENCIES REPORTED MUD SLIDES 
ACROSS HIGHWAY 145 HAVE BEEN CLEARED AND THE ROAD IS OPEN. EVEN 
THOUGH STREAM AND CREEK LEVELS ARE NOW FALLING...SOME ROADWAYS MAY 
STILL BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING 
THROUGH FLOODED ROADWAYS.

$$
CUOCO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:00 PM MDT, 5 hours 27 minutes earlier.

Area forecast discussion, Aug 13, 3:00 PM MDT, 5 hours 27 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT WED AUG 13 2003

SHORT TERM DISCUSSION (TONIGHT THROUGH THURSDAY NIGHT)...SIMILAR
PATTERN AS THE PAST COUPLE DAYS WITH SUBTLE CHANGES IN THE MORNING
SOUNDING DATA.  KGJT SOUNDING REVEALED A HIGHER EQUILIBRIUM LEVEL
(NEAR 150 MB) WITH HIGHER CAPE VALUES...A LITTLE HIGHER PRECIPITABLE
WATER WITH LIGHT STEERING WINDS.  THE DEEPEST CONVECTION HAS FORMED
OVER THE LA SAL...ABAJO MOUNTAINS AND UNCOMPAHGRE PLATEAU.  THESE
STORMS HAVE SHOWN LITTLE MOVEMENT EXCEPT FOR A DRIFT TOWARDS THE
SOUTHWEST.  THIS ADDS UP THAT THE STRONGER STORMS WILL GENERATE
HEAVY SHOWERS AND ISOLATED FLASH FLOODING A DISTINCT POSSIBILITY.
WITH STORMS ALREADY HAVE FIRED OFF WITH SOME HEAVY SHOWERS...WILL
INCREASE AWARENESS BY ISSUING AN URBAN AND SMALL STREAM ADVISORY.
MORE ACTIVITY EXPECTED WITH SOME STORMS DRIFTING OVER THE LOWER
VALLEYS.  ALL POPS THIS EVENING WILL BE 30 PERCENT OR GREATER.

INVERTED TROUGH WILL BE A FACTOR IN THE SHORT TERM.  CURRENT STORMS
ALREADY SHOW A SLOW DRIFT TOWARD THE SOUTHEAST...SUGGESTING
NORTHEAST FLOW HAS ALREADY REACHED THE FORECAST AREA.  THIS FLOW
WILL INCREASE AS THE INVERTED TROUGH REACHES NEW MEXICO AND EASTERN
COLORADO BY THURSDAY AFTERNOON...WITH INCREASING VORTICITY
ADVECTION INTO WESTERN COLORADO.  INITIALLY...THERE WILL BE MID
LEVEL DRYING...ESPECIALLY ACROSS NORTHWEST COLORADO.  THIS IDEA IS
ACCEPTED AND CONSIDERABLY LESS CONVECTION CAN BE EXPECTED THERE.
BUT LOW LEVEL FLOW INCREASES FROM THE SOUTH...SO CONVECTION OVER
THE SOUTHERN ZONES MAY BE INITIALLY SUPPRESSED...BUT WILL FIRE BY
LATE AFTERNOON AND LAST INTO THE NIGHT.  DYNAMICS ALOFT SUPPORTED
BY A NORTHEASTERLY SPEED MAXIMA WILL PROVIDE ADDED LIFT.  PREVIOUS
GRIDS ACCEPTED WITH SCATTERED CONVECTION...AND WILL CONTINUE WITH
THIS IDEA.  FRISBIE

MID-TERM DISCUSSION (FRIDAY THROUGH TUESDAY)...FAIR MODEL
AGREEMENT WITH RETROGRADING UPPER LOW (TUTT) MOVEMENT. FROM THE AZ/NM
BOOTHEEL ON FRIDAY THE LOW LIFTS AND FILLS ON SATURDAY FOR AN
INCREASED MOISTURE FETCH THROUGH THE WEEKEND. WITH INCREASED MOISTURE
AND CLOUDS...A COOL-DOWN IS IN STORE. THIS WILL LIMIT INSTABILITY
SOMEWHAT...SO WOULD EXPECT A SHIFT OF CONVECTION TO LATER IN THE
AFTERNOON-EVENING. STEERING WINDS REMAIN VERY LIGHT FOR LOCALIZED
HEAVY SHOWERS/POTENTIAL RUNOFF PROBLEMS ESPECIALLY IN THE SOUTHERN
MOUNTAINS. MONDAY...THE 12Z GFS IS STILL IN GOOD AGREEMENT WITH THE
00Z RUN OF KEEPING THE UPPER LOW OVER UTAH BUT EXPECT IT TO LIFT BY
TUESDAY FOR A RETURN TO A LOWER GRADE MONSOON. RAMEY

WEDNESDAY...APPEARS THE UPPER HIGH WILL MOVE BACK TO 4 CORNERS AREA
FOR DECREASED THUNDERSTORM THREAT AND THE BEGINNING OF A WARMING
TREND.  PRINGLE

.GJT...NONE.
Hazardous weather outlook, Aug 13, 5:45 AM MDT, 14 hours 42 minutes before
COZ001>014-017>023-UTZ022>025-027>029-141145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS OF
EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. ISOLATED
THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS THROUGH
TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE
STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER
SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE
SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND
ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE
POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN
ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND
HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM
THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

COLTON

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:39 PM MDTSevere Thunderstorm WarningGJTMontezuma51 min
Aug 14, 3:42 PM MDTSevere Thunderstorm WarningGJTMontezuma48 min
Aug 14, 3:50 PM MDTSevere Thunderstorm WarningGJTLa Plata40 min
Aug 14, 4:22 PM MDTSevere Thunderstorm WarningGJTMontezuma23 min
Aug 14, 4:32 PM MDTSevere Thunderstorm WarningGJTLa Plata, Montezuma43 min
Aug 14, 5:50 PM MDTSevere Thunderstorm WarningGJTLa Plata, Montezuma55 min

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.